Article Text

Download PDFPDF

Images in paediatrics
Skin staining due to intravenous iron extravasation in a teenager with Crohn’s disease
  1. Rachel Elizabeth Harris,
  2. Victoria Garrick,
  3. Lee Curtis,
  4. Richard K Russell
  1. Department of Paediatric Gastroenterology, Hepatology and Nutrition, Royal Hospital for Children, Glasgow, UK
  1. Correspondence to Dr Rachel Elizabeth Harris, Department of Paediatric Gastroenterology, Hepatology and Nutrition, Royal Hospital for Children, Glasgow G51 4TF, UK; rachel.harris16{at}nhs.net

Statistics from Altmetric.com

A 17-year-old patient with Crohn’s disease underwent intravenous iron infusion (Ferinject [ferric carboxymaltose]) as treatment for iron deficiency anaemia (haemoglobin 103 g/L, ferritin 6 μg/L) as per the British Society of Paediatric Gastroenterology, Hepatology and Nutrition1 guidelines (20 mg/kg, maximum of 1000 mg per single dose). Pain at the cannula site was reported during the infusion, which was immediately stopped, with the cannula removed and resited to continue the infusion. Two days post-infusion a patchy, brown discolouration of the skin surrounding the initial cannula site (right antecubital fossa (figure 1)) was reported. This was approximately 23×10 cm in size.

Figure 1

Skin discolouration in the area of the right antecubital fossa, site of the previous peripheral venous cannula and intravenous iron extravasation.

Extravasation of intravenous iron may lead to irritation of the skin with long-lasting discolouration at the injection site.2 3 This may remain cosmetically unacceptable for an extended period of time, and the psychosocial implications of this must be considered, particularly in the paediatric population. A dermatology consultation resulted in the prescription of topical azelaic acid (twice daily) and thioglycolic acid (10 min every 10 days) without significant improvement; discolouration was noted to be persistent at 5 months. Case studies in adults suggest promising results from Q-switched laser therapy,4 5 although definitive treatment has not yet been identified.

This case represents one of three occurrences of skin staining secondary to iron extravasation recognised within our department between December 2014 and August 2016. We highlighted this complication and the importance of staff education, skilled insertion of appropriately sized cannulae and stringent infusion monitoring to prevent and promptly recognise extravasation of intravenous iron. No further cases have occurred despite increasing use of intravenous iron.

References

Footnotes

  • Contributors REH prepared the manuscript, with comments and review from all authors. VG, LC and RKR provided critical review of the manuscript. All authors approved the draft.

  • Funding REH’s Clinical Research Fellow role at the Royal Hospital for Children, Glasgow is supported by the Catherine McEwan Foundation. RKR is supported by an NHS Research Scotland senior fellowship award.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.